What to Expect from Heroin Withdrawal

And How to Feel Better

Woman going through heroin withdrawal
People usually feel sick and achy during heroin withdrawal. Comstock / Getty Images

If you have been using heroin for a while, whether as a regular pattern, in binges, or if you have become dependent, you may want to know what to expect if you stop taking heroin and go into heroin withdrawal.

If you have become addicted to heroin, you are likely to experience some withdrawal symptoms when you quit, but withdrawal can also happen after heavy use. The initial comedown of heroin withdrawal can vary in time and intensity, and although typically withdrawal symptoms will begin 6 to 12 hours after the last dose, peaking within 1 to 3 days, and gradually subsiding over 5 to 7 days.

However, some users experience weeks or months of withdrawal symptoms, known as post acute withdrawal syndrome (PAWS).

Everyone’s experience of heroin withdrawal is different, but there are certain common features, which are outlined here.

Think of getting high on heroin as taking out a loan -– you get an advance on some good feelings while you are high, but then you are saddled with a debt of those same feelings during the comedown of withdrawal. This is called a rebound effect, and is part of your body’s way of maintaining homeostasis. Once you have paid off the "debt," you can feel good again naturally.

Heroin Cravings

Most people who are withdrawing from heroin experience a strong desire to take more heroin. This is known as experiencing cravings, and cravings are common among people withdrawing from many addictive substances. Part of the craving is driven by the wish to reduce the symptoms of heroin withdrawal, and part of it is the desire to re-experience the pleasure of the heroin high.

Mood Changes

Feeling depressed, anxious or irritable, also known as having a dysphoric mood, is a normal part of heroin withdrawal, and is the debt for the euphoria you experienced during the heroin high. Even without a traumatic past, these mood changes would be expected, but many people who use heroin get in touch with long suppressed feelings related to past abuse when they come of the drug.

This is one of the reasons it is important to have emotional support while you are going through withdrawal. Although these feelings are often intense during heroin withdrawal, they tend to become less intense once the withdrawal stage is over. If you are withdrawing in a treatment facility, make the most of the support offered, and try and have support arranged in the community when your stay is over. If the feelings of depression or distress do not pass, you should see your doctor for appropriate treatment.

Aches and Pains

Part of the way heroin works is to block the body's pain pathways. When you withdraw from heroin, there is a rebound effect, and you feel achy, particularly in the back and legs, and feel more sensitive to pain.

Excessive Bodily Fluids

As you go through heroin withdrawal, you may experience an overproduction of bodily fluids, such as sweat, tears, and a runny nose. You may also notice your hairs standing on end. As with other physical withdrawal symptoms, this is part of your body bringing itself into balance.

Diarrhea and Stomach Pain

A normal reaction of the body to heroin withdrawal is diarrhea, or loose, watery, and frequent bowel movements. These may be accompanied by stomach pain caused by spasms in the digestive system. The discomfort of diarrhea stomach pain, and fears about having "accidents" make it difficult to go about your regular routine.

Nausea and Vomiting

Although these symptoms are distressing, nausea and vomiting are normal aspects of heroin withdrawal. It wears you out, makes you feel very uncomfortable, puts you off your food, and keeps you close to the bathroom.

Fever

A fever is a raised body temperature. Body temperature varies from one individual to the next, as well as factors like time of day and menstrual cycle, but generally, a temperature of 99 to 99.5 F (37.2 - 37.5 C) is considered to be a fever in adults. A fever is one way your body fights illnesses or infections, but when you are going through heroin withdrawal, the fever is not serving a useful purpose in fighting infection, so there is unlikely to be harm in taking steps to control it.

Seek medical assistance immediately if your temperature goes above 103 F (40 C), and doesn't come down with treatment, or if you have a serious medical illness, such as a heart problem, sickle cell anemia, diabetes, HIV or cystic fibrosis, or if you have a seizure.

Restlessness and Sleep Problems

People going through heroin withdrawal often experience restlessness, which, coupled with anxiety and insomnia, can make you feel quite agitated. Heroin withdrawal often causes sleep problems, particularly insomnia (having trouble getting to sleep or staying asleep). Yawning is also common.

Sources:

American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders Fifth Edition (DSM 5). American Psychiatric Association. 2013.

Justice Institute of British Columbia. Substance Use/Misuse Certificate Program. Victoria, BC. 2001.

Wesson, M.D., D. Detoxification from Alcohol and Other Drugs. Treatment Improvement Protocol (TIP) Series 19. US Department of Health and Human Services, Rockville MD. 1995.

Continue Reading